Mississippi, 2002

Hail and Damaging Winds in Mississippi, July 30, 2002

July 30, 2002 · NWS JAN · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 30, 2:30 PM CST, 1 hour earlier.

Area forecast discussion, Jul 30, 2:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT TUE JUL 30 2002

WILL NOT MAKE ANY MAJOR CHANGES FROM THE CURRENT FORECAST. WITH
WIDESPREAD CONVECTION EXPECTED TO CONTINUE THROUGH THE EVENING WILL
LEAVE LIKELY POPS IN FOR THE SOUTHEAST GROUP AND SCATTERED
ELSEWHERE. WITH THE SHORTWAVE MOVING INTO THE AREA...WILL NOT
MENTION EVENING IN THE NORTHWEST GROUP. MODELS SHOW RAIN MOVING IN
BY 12Z. WILL NOT GO HIGHER THAN SCATTERED AT THE MOMENT. ALTHOUGH
AREA REMAINS MOIST AND UNSTABLE...ACTIVITY HAS BEEN SLOW TO DEVELOP
SOUTH ALONG THE BOUNDARY. THE DISTURBANCE WILL REMAIN OVER THE GULF
FOR THE NEXT FEW DAYS...WILL CONTINUE GENERALLY CONTINUE SCATTERED
POPS EVERYWHERE.

THE UPPER HIGH WILL SLOWLY MOVE INTO THE AREA BY THE WEEKEND...WITH
SEVERAL DISTURBANCES MOVING THROUGH. SEVERAL WAVES PASS THROUGH THE
AREA...WHILE THE LOW OFF THE FLA COAST CONTINUES TO HANG AROUND.

WILL NOT STRAY FROM GUIDANCE ON TEMPS AND WINDS. MAY GO SLIGHTLY
COOLER WED/THU WITH CLOUDS. OTHERWISE TEMPS RANGING FROM 90 TO 95
AND 70 TO 75 WILL PREVAIL.

IN THE EXTENDED WILL MAKE ANY MAJOR CHANGES. THE UPPER HIGH MOVES
INTO THE AREA AROUND SATURDAY...BUT THE AVN/EXTENDED AVN BOTH SHOW
LIGHT QPF. WILL CONTINUE ISOLATED POPS. A SHORTWAVE DEVELOPS OVER
THE GREAT LAKES AROUND MONDAY AND THE MOISTURE AND RAIN RETURN.

JAN 73/90/73/90/73 5443
MEI 74/90/72/90/73 6443

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Jul 30, 2:54 PM CST, 36 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT TUE JUL 30 2002

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THROUGH THIS
AFTERNOON AND EVENING ACROSS SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND MUCH OF MISSISSIPPI. STORMS WILL BE MORE NUMEROUS
OVER EAST AND SOUTH MISSISSIPPI AND EAST CENTRAL
LOUISIANA...GENERALLY SOUTH OF A LINE FROM MACON TO FOREST TO
PORT GIBSON MISSISSIPPI TO WINNSBORO LOUISIANA. THESE STORMS WILL
HAVE THE BEST CHANCE OF BECOMING SEVERE. ISOLATED THUNDERSTORMS
CAN BE EXPECTED ACROSS THE NORTHEAST CORNER OF
LOUISIANA...SOUTHEAST ARKANSAS AND MUCH OF NORTH AND CENTRAL
MISSISSIPPI. A FEW STORMS IN THESE AREAS MAY ALSO BECOME SEVERE.
THE PRIMARY SEVERE WEATHER CONCERN THIS AFTERNOON AND EVENING
WILL BE DAMAGING WIND UP TO 60 MPH.

THE EFFECTS OF AFTERNOON HEATING ON THE VERY MOIST AND UNSTABLE
AIR MASS CURRENTLY IN PLACE ACROSS THE REGION HAVE RESULTED IN
THUNDERSTORM DEVELOPMENT ONCE AGAIN. MOST ACTIVITY WILL OVER
CENTRAL AND SOUTHERN AREAS WILL DIMINISH AFTER SUNSET AND END BY
MIDNIGHT AT MOST LOCATIONS. THE CHANCE FOR THUNDERSTORMS WILL
CONTINUE OVER SOUTHEAST ARKANSAS... NORTHWEST MISSISSIPPI AND
EXTREME NORTHEAST LOUISIANA TONIGHT AS THE NEXT UPPER DISTURBANCE
APPROACHES. THUNDERSTORMS THAT CONTINUE AFTER MIDNIGHT WILL BE
MUCH LESS LIKELY TO BECOME SEVERE.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Winston

When
July 30, 3:30 PM CST
Where
Winston County, Noxapater
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.000, -89.050

Several powerlines were blown down in the city.

Hail, Rankin

When
July 30, 4:19 PM CST
Where
Rankin County, Flowood
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.283, -90.117

Nickel-sized hail fell near St. Mark's Church on Grant's Ferry Road.

Thunderstorm Wind, Rankin

When
July 30, 4:30 PM CST
Where
Rankin County, Countywide
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.333, -90.000

Several trees and powerlines were blown down in the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307890, 5307891, 5307892.